Blood tests came back - T4 12.0 (9.0-23.0) & TSH 3.50 (0.55-4.78). Dr put up thyroxin up to 75 but ashamed I don't understand results - help

I had radioactive drink 23yrs ago and over the years I have gone from being over to underactive. I was put on 100 levo, put down to 50 (due to palps ) and last check with my Dr he raised it to 75. My main question - not understanding blood numbers for the amount of levo you should take. Can anybody enlighten me?

5 Replies

  • No need to feel ashamed. It's the medical profession that should feel ashamed as we shouldn't need to find out for ourselves why we are not in good health especially when it would appear we may be undertreated.

    It's no wonder your GP raised your levo, as your blood tests show you are undertreated. Both your T4 and TSH are too low and it is most probably because you have been on 50mcg of levo. I know you say it was reduced because of palps. I, too, had serious palpitations whilst on levothyroxine but I don't now because I switched to another thyroid gland medication.

    The GPs have been told that levo is the only product to be prescribed but many of us do not recover our health with it and, in fact, if the dose is too low we can get other diseases.

    If you go to the date November 20, 2002 and read the answer to the question it is self-explanatory.

    You should have another blood test in six weeks and another increase if your TSH is not down enough. Ask your GP to add 10mcg of T3 to your T4.

    How have you been feeling on levothyroxine at 50mcg? I know the NHS won't do T3 blood test and T3 is the Active hormone which is required by every single cell of which there are billions in our body otherwise we cannot function. Levo (T4) should convert to enough T3 but sometimes doesn't. If you can afford to have a private T3 blood test, I would have one. We have a selection of labs which will do it and if your T3 is too low your GP should prescribe T3.

    PS. I should have said TSH is too high and I thank the people who have corrected it.

  • Thank you for your reply, much appreciated. My Dr has booked me in for blood tests but not until beginning of July - quote "saying I want to see how you go on with the 75mcg and will go from there" - I'm not a happy bunny!!

  • As soon as your clinical symptoms become worse, go back and request another blood test. If an adjustment is made to medication a test should be done in about 6 weeks to see how your bloods are. The medical profession seem to have no idea how bad we can be when hypo.

    That's far too long and we have to be pro-active. When a change in dose is made they should check at 6 weeks. He does say 'to see how you go on 75mcg' so make an appointment when you are unwell. Don't struggle on till July.He probably doesn't know but he should be aiming for a low TSH or even suppressed if you don't feel well but many try to keep your TSH 'within the range' which is wrong. They take fright when the TSH is suppressed as they don't understand metabolism.

    I think we end up know more than the medical profession, in what makes us well. The aim of replacing levothyroxine is to bring us back to good health but that cannot be done if they keep the doses too low by medicating according to the TSH whilst ignoring clinical symptoms.

  • TSH is (as Shaws meant!) too high for someone on thyroid meds. Shame on your GP for not explaining. Your T4 is low too,so no wonder you feel awful. Shaws' advice is the route to follow in my humble opinion.

  • Thanks mumcat re TSH.

You may also like...